Virginia, 2006

Hail in Virginia, May 31, 2006

May 31, 2006 · NWS LWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED MAY 31 2006

.SHORT TERM...
TSRA HV DVLPD TAFTN...SPCLY ALNG APPLCHNS RDGLN. AS XPCTD...CVRG
MUCH MORE NUMEROUS THAN YDA ALNG THIS RDG...BUT FOR THE MOST PART
THAT IS THE ONLY AFFECTED AREA. WE HV ISLTD CELLS E OF THERE...BUT
ATMOS UNSTBL...AND WUD XPCT ADDTL STORMS TO DVLP DRNG REST OF AFTN.
HISTORY OF CELLS SO FAR TAFTN SHOW VRY LTL MVMT...SO HVY RA/LCL
FLOODING WUD BE PSBL. WL MONITOR RADAR FOR TRENDS...AND ISSUE
PRODUCTS AS REQD.

ANY SHRA/TSRA ACTVTY SHUD DIMINISH AFDK. PLENTY OF MSTR IN AIR...
WHICH WL LEAD TO PATCHY ELY MRNG BR. OTRW...WL KEEP OVNGT FCST DRY.

COMPARABLE INSTBLY PRESENT TMRW. BIG DIFF WL BE WK CDFNT WL BE IN
VCNTY...TO PROVIDE A FOCUS/TRIGGER. WL INTRODUCE CHC/SCHC POPS FOR
TMRW MRNG...AND WL BUMP UP TO LIKELY FOR NRN/WRN CNTYS. THE QSTN WL
BE AMT OF CLDS...WHICH CUD INTERFERE W/ STRONG STORM DVLPMNT.
&&

.AVIATION...
VFR CONDS THIS EVNG. TSRA ATTM LOCKED ALNG APPLCHN RDGLN. ISOL CVRG
ELSW WL PRECLUDE TAF MNTN. BR SHUD DVLP OVNGT DUE TO DEWPTS IN THE
60S...WL INCL MVFR VSBY RESTRICTIONS...W/ LCL ELY MRNG IFR CHO/MRB.

LINGERING MVFR HZ THRU MRNG. DIDNT MAKE ANY MNTN OF TSRA THRU 18Z...
THO PROB30 WUD SEEM IN LINE. CHCS INCR AFTR END OF VALID PD.
&&

.MARINE...
LGT SLY FLOW TNGT-TMRW...THO HIER SLY FLOW MAY CHANNEL UP THE BAY.
WL KEEP WNDS AOB 15 KT.
&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
OBSERVATIONS...
500MB HEIGHT/ANOMALY LOOP DURING THE PAST 5 DAYS
INDICATES SOME STAGNATION ACROSS THE PACIFIC...AS AMPLIFICATION HAS
BEEN OCCURRING ACROSS THE CONUS (RIDGING IN THE EAST...TROUGHING IN
THE WEST). WATER VAPOR LOOP SHOWS A RIDGE ACROSS THE APPALACHIANS.
UPPER LOWS ARE LOCATED ALONG THE TEXAS GULF COAST AND OFF THE
CAROLINA COAST. 12Z SURFACE ANALYSIS PLACES A STALLING BACKDOOR COLD
FRONT FROM THE EASTERN GREAT LAKES SOUTHEAST ACROSS CENTRAL
MARYLAND. A STALLING COLD FRONT STRETCHED FROM THE HUDSON BAY
SOUTHWEST ACROSS CHICAGOLAND AND INTO THE PLAINS.

MODELS...
THE 12Z NAM/GFS/WRF-NMM/CANADIAN ALONG WITH THE 00Z UKMET AND
EUROPEAN WERE EXAMINED. THE NAM AND WRF-NMM CONTINUE TO BE OUTLIERS
COMPARED TO THE REST OF THE OPERATIONAL MODELS...EXHIBITING A
SHARPER AND SLOWER TROUGH ALOFT...AND THEREFORE A FRONTAL PASSAGE
LATE FRIDAY NIGHT AND SATURDAY.

THE GFS IS ALSO AN OUTLIER LATER IN THE WEEKEND AND NEXT
WEEK...DISPLAYING A CUTOFF LOW ACROSS THE SOUTHEAST STATES AND MID
ATLANTIC REGION DURING THE WORK WEEK. OTHER MODELS EXHIBIT EITHER A
PROGRESSIVE TROUGH...OR A TROUGH WHICH BECOMES REINFORCED DURING THE
MIDWEEK COURTESY OF A WAVE FROM THE NORTHWEST.

ENSEMBLE DATA...
00Z GFS 500MB HEIGHT ENSEMBLES MEMBERS SHOW EXCELLENT AGREEMENT WITH
THE APPROACHING TROUGH DEEPENING AS IT ARRIVES THIS WEEKEND.
VARIABILITY INCREASES GREATLY THIS WEEKEND...AS SOME MEMBERS
INDICATE A CUTOFF SLOWLY DRIFTING SOUTHEAST ACROSS THE SOUTHEAST
CONUS...WHILE OTHERS INDICATE THE TROUGH LIFTS OUT OF THE REGION.
BELOW NORMAL CONFIDENCE CONTINUES DURING THE MIDWEEK WITH REGARD TO
THE NEXT WAVE PROPAGATING SOUTHEAST FROM THE UPPER GREAT LAKES
REGION.

00Z GFS ENSEMBLE MOS INDICATE MEAN HIGHS AROUND 80...EXCEPT MID 70S
SUNDAY (WITH THE BIGGEST SPREAD FRIDAY AND SATURDAY). MEAN LOWS
FRIDAY MORNING IN THE MID 60S...FALL BETWEEN 55 AND 60 THROUGH THE
EXTENDED. MEAN POPS ARE WELL INTO THE CHANCE RANGE FRIDAY...BEFORE
FALLING TO NEAR 20 PERCENT.

FORECAST RATIONALE...
ISOLATED DIURNAL TERRAIN CIRCULATION STORM DEVELOPMENT THIS MID WEEK
WILL BE REPLACED BY BETTER COVERAGE OF STORMS WHICH MAY LINGER
THOUGH THE NIGHT AS THE COLD FRONT APPROACHES LATE THIS WEEK.

ONE FACTOR OF NOTE WITH THE NEXT SYSTEM WAS THE INCREDIBLY HIGH
PRECIPITABLE WATER VALUES FORECAST BY THE 12Z GFS (ABOVE
2)...ALTHOUGH THE 12Z NAM WAS ALSO QUITE HIGH. WHEN COMPARED TO 45
YEARS WORTH OF KIAD RAOBS...THIS WAS MUCH HIGHER THAN 2 STANDARD
DEVIATIONS ABOVE NORMAL...AND APPROACHING THE ALL-TIME HIGH OBSERVED
FOR THIS TIME OF YEAR. THE WARM RAIN PROCESS DEPTH (-5C) IS ALSO
VERY DEEP...16.3KFT. SOMETHING TO WATCH FOR (ESPECIALLY IF
TORRENTIAL DOWNPOURS TRAIN ACROSS THE METRO AREAS)...DESPITE THE
VERY HIGH FLASH FLOOD GUIDANCE VALUES DUE TO THE RECENT DRY WEATHER.
SPC ALSO HAS MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE
WEATHER (HODOGRAPHS ARE CURVED...POSSIBLY LEADING TO WET
MICROBURSTS).

AS THE CYCLONE DEEPENS TO THE NORTHEAST...GRADIENT SHOULD SUPPORT
GUSTY W/NW FLOW EARLY THIS WEEKEND. INCREASING COLD/DRY ADVECTION
AND DOWNSLOPE FLOW WILL DECREASE LOW LEVEL MOISTURE ACROSS THE
REGION.

CONFIDENCE BEYOND FRIDAY IS VERY LOW. THE TIMING OF THE FRONTAL
PASSAGE IS IN QUESTION...AS IS THE UPPER LEVEL PATTERN DURING THE
WORK WEEK. THIS COULD EITHER LEAD TO DRYING CONDITIONS...OR SUPPORT
SCATTERED PRECIPITATION TRIGGERED BY THE DEFORMATION AXIS AND AHEAD
OF REINFORCING WAVES. AT THIS POINT...DECIDED THAT THE SYNOPTIC
DIFFERENCES IN THE MODELS WERE TOO GREAT TO LEAN IN ANY PARTICULAR
SOLUTION...AND KEEPING A MAINLY DRY FORECAST WAS THE BETTER BET
UNTIL WE CAN PIN DOWN THE PATTERN PROGRESSION. THERE IS MUCH GREATER
CONFIDENCE WITH REGARD TO THE TEMPERATURE FORECAST...WITH NEAR
NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES FROM THIS WEEKEND
ONWARD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...HTS
LONG TERM...ROGOWSKI
Hazardous weather outlook, May 31, 2:14 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED MAY 31 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
314 PM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ISOLATED RISK OF FLASH FLOOD PRODUCING STORMS ALONG
THE RIDGE LINES FROM THE BLUE RIDGE WEST TO THE APPALACHIANS LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH FRIDAY...ALLOWING NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY BE SEVERE
FRIDAY...WITH TORRENTIAL RAINFALL AND GUSTY WINDS BEING THE
PRIMARY RISKS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ROGOWSKI

In the hours before

Special weather statement, May 31, 1:34 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EDT WED MAY 31 2006

MDZ002-VAZ021-WVZ048-049-054-312030-
ALLEGANY MD-GRANT WV-HIGHLAND VA-MINERAL WV-PENDLETON WV-

...STRONG THUNDERSTORMS ALONG THE ALLEGHENY FRONT...

AT 229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF MIDLOTHIAN TO 8 MILES
NORTHWEST OF NEW HAMPDEN...MOVEMENT WAS NEARLY STATIONARY. THESE
STORMS WERE LOCATED ALONG THE PEAKS OF THE ALLEGHENY FRONT AND ARE
EXPECTED TO MOVE VERY LITTLE FOR THE NEXT HOUR OR SO.

THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF ONE INCH PER HOUR COULD CAUSE MINOR FLOODING TO
DEVELOP ALONG LOW LYING AREAS AND OTHER LOCALLY FLOOD PRONE AREAS.

THE COMMUNITIES OF FORT ASHBY...KEYSER...PIEDMONT...RIDGELEY...UPPER
TRACK...CUMBERLAND...FROSTBURG...LA VALE...LONACONING AND WESTERNPORT
WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.

JB
Special weather statement, May 31, 3:40 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT WED MAY 31 2006

MDZ002-WVZ048-049-312130-
ALLEGANY MD-GRANT WV-MINERAL WV-

440 PM EDT WED MAY 31 2006

AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF ANTIOCH...MOVING NORTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR COULD CAUSE MINOR
FLOODING TO DEVELOP ALONG LOW LYING AREAS AND OTHER LOCALLY FLOOD
PRONE AREAS.

THE COMMUNITIES OF KEYSER...PIEDMONT AND WESTERNPORT WILL BE AFFECTED
BY THIS STORM THROUGH 530 PM EDT.

JB

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
May 31, 5:13 PM EST
Where
Rockingham County, Rawley Spgs
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.483, -79.133

Quarter sized hail occurred along Route 33 in Rawley Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509805.